The FDA recently released a statement on a drug recall of a popular blood thinner, distributed nationwide by Ascend Laboratories. The medication, used to prevent blood clots and strokes, is an essential life-saving medication for many at-risk patients. If you are taking a blood thinner, do not cease using the medication, but do contact your pharmacist or doctor immediately to determine whether your medication is subject to the recall.
The recall was issued because several lots of the medication were found to contain nitrosamine, in amounts exceeding the FDA’s acceptable daily limit. Nitrosamines are also found in water and some foods, and everyone ingests nitrosamines at some level. But at higher levels of consumption over time, nitrosamines are linked to the development of cancer.
Because the medications contain nitrosamines above the acceptable daily limit, taking them over the long term could contribute to cancer risk. However, there is no need to panic if you’ve taken a few of the pills. Nitrosamine must be consumed at high levels over long periods of time in order to raise your cancer risk by any significant amount.
Still, it would be wise to contact your doctor or pharmacist right away. Have your blood thinner medication on hand so that you can share the name and lot number of the drug. If your medication has been recalled, a replacement can be issued right away.
Pharmacies carrying the contaminated medications have been advised to remove them from shelves, so there is no likely danger of filling a new prescription now.
And as always, remember to call your physician any time you have a question or concern about a medication or its side effects. It is always wise to be safe and on guard, rather than to continue with a medication that might not be the best one for you.